Learn something new every day More Info... by email
Paracetamol is often more commonly known by its alternate name acetaminophen. It is a common drug that is usually available over the counter and sold under brand names like Tylenol®:. Its main uses are to relieve pain (analgesic) and to reduce fever (antipyretic), and it typically mild with few side effects. Most people can take paracetamol without problems, though there are a few instances where it may be contraindicated.
Over the counter paracetamol was first introduced in the UK in 1956 and marketed under the name Panadol®. Since it didn’t cause stomach irritation the way aspirin could, it quickly became a popular alternative drug to treat pain or fever and a children’s liquid form was released just a few years after the first Panadol pills were sold.
Tylenol was produced a few years earlier than Panadol, in the US in 1948. However it should be noted that the active ingredient of both brands had been used to some degree since the late 19th century. There are now a number of brand name versions of the drug on the market, and many generic versions. Generics will usually save a few dollars and work just as well as brand name versions do.
There are also some prescription uses of paracetamol. It can be combined with drugs like codeine in pain relievers. Some over the counter preparations use paracetamol in combination with aspirin or with decongestants. A newer take on this is to mix acetaminophen with over the counter sleep agents. The addition of this drug is unnecessary if you’re trying to treat sleeplessness but aren’t having pain or fever.
Even though paracetamol is safe for a variety of people (it can even be used safely by pregnant women), it is not completely safe if taken under certain circumstances. The drug is processed in the liver, and overuse of acetaminophen can result in damage to the liver. Safe levels for adults are no more than 600 milligrams every four hours for no more than 10 days, unless otherwise prescribed by a doctor.
There are certain drugs that may render acetaminophen less effective. These include carbamazepine (Tegretol), which is commonly prescribed to treat bipolar disorder. Other drugs that may not interact well with paracetamol include warfarin (Coumadin®). Potentially there is risk of increasing blood thinning if you take both drugs, which can be dangerous.
The biggest warning on Tylenol® and other brands or generics is that it can cause significant liver damage if used with alcohol. Do not use this medication to recover from headaches or hangovers caused by alcohol. The drug may also be contraindicated if you have any form of liver disease or dysfunction.
One thing this medication does not do is act as an anti-inflammatory. It is thus different from aspirin or from non-steroidal anti-inflammatories (NSAIDs), like ibuprofen or naproxen sodium. NSAIDS may be preferred when people have injuries that include swelling. Both also have antipyretic effects and some find pain relief more significant with NSAIDS than they do with acetaminophen.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!